Delayed seizure-like activity following analytically confirmed use of previously unreported synthetic cannabinoid analogues

Hum Exp Toxicol. 2015 May;34(5):557-60. doi: 10.1177/0960327114550886. Epub 2014 Sep 17.

Abstract

Synthetic cannabinoid use has become widespread, leading to increased burdens on health care providers. Symptoms range from agitation and psychosis to seizures and acute kidney injury. We report a case where a patient was assessed and treated twice within 12 h for seizures following synthetic cannabinoid intoxication. Blood sample determinations showed low concentrations of analogues not previously reported, some of which are legal. Clinicians should be aware that synthetic cannabinoids may cause an array of severe health consequences. Given the ever evolving structure of available analogues, clinicians must also be prepared for other unexpected adverse effects.

Keywords: Case report; psychoactive drugs; seizure; synthetic cannabinoids.

Publication types

  • Case Reports
  • Research Support, Non-U.S. Gov't

MeSH terms

  • Cannabinoids / blood
  • Cannabinoids / toxicity*
  • Humans
  • Illicit Drugs / blood
  • Illicit Drugs / toxicity*
  • Male
  • Seizures / chemically induced*
  • Seizures / diagnosis
  • Seizures / therapy
  • Substance Abuse Detection
  • Substance-Related Disorders / blood
  • Substance-Related Disorders / diagnosis*
  • Treatment Outcome
  • Young Adult

Substances

  • Cannabinoids
  • Illicit Drugs
  • cannabinoid K2